Indiana, 2008

Flooding in Indiana, June 4 to 18, 2008

June 4 to 18, 2008 · NWS IND · 2 events in 2 counties and zones

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.3 million
Crop damage
$5.3 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people. This flood affected about 9% of the state's farmland. The Great Flood of June 2008 was one of Indiana's costliest natural disasters. Heavy rainfall on May 30th allowed streams and rivers to rise. Additional heavy rainfall on the 3rd and the 4th added to these high levels. Severe weather brought heavy rainfall on the 6th as well. The stage was set for historic flooding in portions of central and southern Indiana. The storms on the 6th exacerbated the situation by laying down a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours continually generating showers and thunderstorms. Rainfall of two to nearly eleven inches fell across portions of central and southern Indiana. The impact of the rain was immediate with widespread flooding developing and major roads and interstates flooded. This episode is in reference to flooding of the Muscatatuck River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 4, 5:30 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 4, 5:30 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT WED JUN 4 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

SCATTERED CONVECTION WILL CONTINUE THROUGH THE EVENING WITH AN
UNSTABLE AIRMASS CONTINUING AND TSRA DEVELOPMENT UPSTREAM. ATTM
COVERAGE NOT HIGH ENOUGH TO MENTION OTHER THAN CB BUT WILL WATCH
CLOSELY TIL ISSUANCE TIME. TSRA WOULD PRODUCE LOCALLY IFR CONDS.
OUTSIDE OF ANY TSRA EXPECT VFR CONDS THRU 08Z OR SO THEN EXPECT SOME
MVFR FOG TO DEVELOP WITH DAMP GROUND. MEANWHILE...ANOTHER
TSRA COMPLEX MAY MOVE INTO INDIANA. CURRENT THINKING IS THAT IF IT
DOES DEVELOP IT WOULD STAY MAINLY N OF THE SITES. WILL HAVE TO WAIT
AND SEE...SO HAVE CONTINUED THE CB MENTION OVERNIGHT.

WARM AIR ALOFT WILL HELP INHIBIT ANY TSRA DEVELOPMENT ON THU SO
AFTER FOG BURNS OFF EXPECT VFR AND DRY CONDS. WINDS WILL BECOME
GUSTY AFT 14Z OR SO WITH GUSTS AROUND 20KT.

&&

.DISCUSSION...

SHORT TERM...
BIG QUESTION IS IF HYDRO PROBLEMS/SEVERE WEATHER WILL RETURN TONIGHT.

AS OF 2 PM WE ARE MUCH CLEARER THAN WE WERE AT SAME TIME YESTERDAY.
THIS WOULD SUGGEST CAP HAS BUILT OVER AREA AS ALL MODELS TAKE US
INTO MORE OF A BERMUDA HIGH SITUATION. QUESTION IS WILL CAP HOLD
TONIGHT...IF IT DOES NOT...CAPE IS VERY HIGH AND SO IS PRECIPITABLE
WATER.

ALSO TO CONSIDER...WARM FRONT THAT WAS ASSOCIATED WITH CONVECTION
LAST NIGHT HAS MIGRATED NORTH. I CAN STILL SEE THINGS COMING
TOGETHER IN THE NORTH TONIGHT AND WILL KEEP LIKELY GUIDANCE POPS
THERE. ALSO FFA SINCE PRECIPITABLE WATER IS ABUNDANT AND SOME AREAS
ARE SOAKED. TO THE SOUTH WITH A STRONGER CAP AND GREATER DISTANCE
FROM THE FRONT...CHC POPS OK...BUT HEAVY RAIN STILL POSSIBLE WITH
ANYTHING THAT FIRES.

TEMPS RELATIVELY FLAT TONIGHT WITH WIND AND HUMID AIR. MET MOS SEEMS
TO EXPRESS THIS WELL.

LONG TERM...
ON THURSDAY HIGH PRESSURE BUILDS INTO INDIANA FROM THE EAST COAST.
BIG QUESTION IS HOW HOT WILL IT GET. THERE SHOULD BE AN ABUNDANCE OF
SUNSHINE. 850 MB TEMPS ARE A LITTLE WARMER THEN PRVS RUN. WILL GO
NEAR WARMER NGM 3 HOURLY TEMPS WHICH ARE CLOSE TO PRVS FCST. SKIES
SHOULD BE MOSTLY CLEAR FRIDAY NGT. WITH THE STG FLOW CONTINUING FROM
THE SOUTH TEMPS SHOULD NOT DROP MUCH.

THE NEXT SYSTEM MOVES IN ON FRIDAY. THE CHC OF RAIN WOULD MOST
LIKELY NOT BEGIN UNTIL AFTN. AS THE SYSTEM MOVES THROUGH FRI NIGHT
SHOWERS WILL BECOME LIKELY. THE CHANCE OF TSTMS WILL CONTINUE ON
SAT. WARMER AND DRIER AIR WILL MOVE IN FROM SUN THROUGH THE EXTENDED
PD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NORTHEAST QUARTER TONIGHT...

AVIATION...CS
SHORT TERM PUBLIC...KWIATKOWSKI
LONG TERM PUBLIC...HAINES
Hazardous weather outlook, Jun 4, 2:41 AM EST, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 AM EDT WED JUN 4 2008

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-050745-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
341 AM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY. MORE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS
MORNING AND THIS AFTERNOON. THE STORMS WILL HAVE THE CAPABILITY TO
PRODUCE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES...LARGE
HAIL...VERY HEAVY RAIN RESULTING IN FLASH FLOODING...AND DEADLY LIGHTNING.

THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-050745-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
341 AM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY. MORE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS
MORNING AND THIS AFTERNOON. THE STORMS WILL HAVE THE CAPABILITY TO
PRODUCE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES...LARGE
HAIL...VERY HEAVY RAIN RESULTING IN FLASH FLOODING...AND DEADLY LIGHTNING.

THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH TONIGHT.

LOWLAND FLOODING ON THE WABASH RIVER WILL CONTINUE TODAY. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH MID
WEEK. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Jun 4, 4:25 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      BLOOMINGTON             39.17N 86.52W
06/04/2008                   MONROE             IN   PUBLIC

            STREETS FLOODED AT SHERIDAN AND HAWTHORNE. WATER IS KNEE
            DEEP IN ADJACENT YARDS. SMALL LIMBS WERE REPORTED DOWN.

&&

ABROOKS
Local storm report, Jun 4, 4:43 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     NORTH VERNON            39.01N 85.63W
06/04/2008                   JENNINGS           IN   PUBLIC

            TREES DOWN AND STRUCTURAL DAMAGE TO A RESTAURANT

&&

ABROOKS
Local storm report, Jun 4, 4:44 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     COLUMBUS                39.21N 85.91W
06/04/2008  M52 MPH          BARTHOLOMEW        IN   AMATEUR RADIO

&&

ABROOKS
Local storm report, Jun 4, 5:22 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     COATESVILLE             39.69N 86.67W
06/04/2008                   HENDRICKS          IN   AMATEUR RADIO

            ROOF OFF BARN

&&

ABROOKS
Local storm report, Jun 4, 5:49 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      5 N NORTH VERNON        39.08N 85.63W
06/04/2008                   JENNINGS           IN   LAW ENFORCEMENT

            CONSIDERABLE FLOODING. A COUPLE OF WATER RESCUES WERE
            OCCURRING IN THE NORTH PART OF JENNINGS COUNTY.

&&

JH
Local storm report, Jun 4, 6:00 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     SHELBURN                39.18N 87.40W
06/04/2008                   SULLIVAN           IN   LAW ENFORCEMENT

            POWER LINES DOWN AND A TREE ON A HOUSE

0358 PM     TSTM WND DMG     SULLIVAN                39.10N 87.41W
06/04/2008                   SULLIVAN           IN   LAW ENFORCEMENT

            POWER LINES DOWN

0358 PM     TSTM WND DMG     HYMERA                  39.19N 87.30W
06/04/2008                   SULLIVAN           IN   LAW ENFORCEMENT

            POWER OUT TO A LARGE PORTION OF THE TOWN

0402 PM     HAIL             SPENCER                 39.29N 86.77W
06/04/2008  E1.00 INCH       OWEN               IN   TRAINED SPOTTER

0410 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
06/04/2008                   VIGO               IN   BROADCAST MEDIA

            TREES DOWN AND ALSO 61 MPH WIND GUST

0413 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
06/04/2008                   VIGO               IN   AMATEUR RADIO

            TREES DOWN ON POPLAR AND OHIO STREET. TREES ALSO DOWN ON
            WABASH AVENUE.

0413 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
06/04/2008                   VIGO               IN   AMATEUR RADIO

            TREES AND POWERLINES DOWN

0414 PM     TSTM WND GST     2 S TERRE HAUTE         39.44N 87.38W
06/04/2008  E60.00 MPH       VIGO               IN   BROADCAST MEDIA

0415 PM     HAIL             S BLOOMINGTON           39.17N 86.52W
06/04/2008  E0.88 INCH       MONROE             IN   TRAINED SPOTTER

0420 PM     HAIL             S SPENCER               39.29N 86.77W
06/04/2008  E1.00 INCH       OWEN               IN   AMATEUR RADIO

0420 PM     TSTM WND DMG     8 SE BRAZIL             39.44N 87.02W
06/04/2008                   CLAY               IN   CO-OP OBSERVER

            50 TO 60 MPH WIND GUST WITH A TREE BLOWN DOWN ACROSS
            STATE ROAD 46 EAST OF BOWLING GREEN.

0424 PM     FUNNEL CLOUD     8 SW SPENCER            39.21N 86.87W
06/04/2008                   OWEN               IN   LAW ENFORCEMENT

0425 PM     HAIL             BLOOMINGTON             39.17N 86.52W
06/04/2008  E1.00 INCH       MONROE             IN   AMATEUR RADIO

            STATE ROAD 37

0435 PM     TSTM WND DMG     1 S SPENCER             39.27N 86.77W
06/04/2008                   OWEN               IN   AMATEUR RADIO

            TREES DOWN AND A 57 MPH WIND GUST

0439 PM     TSTM WND GST     8 NNE SPENCER           39.39N 86.71W
06/04/2008  M65.00 MPH       OWEN               IN   TRAINED SPOTTER

            WIND GUST NEAR QUINCY AND 3 INCH TREE LIMBS DOWN AS WELL

0445 PM     TSTM WND GST     3 S PARAGON             39.35N 86.56W
06/04/2008  E50.00 MPH       MORGAN             IN   TRAINED SPOTTER

0447 PM     TSTM WND GST     GREENCASTLE             39.64N 86.84W
06/04/2008  E55.00 MPH       PUTNAM             IN   EMERGENCY MNGR

            ESTIMATED 55 TO 60 MPH

0450 PM     TSTM WND DMG     COATESVILLE             39.69N 86.67W
06/04/2008                   HENDRICKS          IN   AMATEUR RADIO

            ROOF OFF BARN

0455 PM     FLASH FLOOD      7 S SPENCER             39.19N 86.77W
06/04/2008                   OWEN               IN   TRAINED SPOTTER

            2.49 INCHES OF RAIN IN THE PAST 60 MINUTES. FLASH
            FLOODING IS IN PROGRESS.

0500 PM     FLASH FLOOD      9 SW SPENCER            39.19N 86.89W
06/04/2008                   OWEN               IN   CO-OP OBSERVER

            SOUTH OF FREEDOM OVER SIX INCHES OF WATER IS OVER STATE
            ROUTE 67

0502 PM     TSTM WND DMG     COLUMBUS                39.21N 85.91W
06/04/2008                   BARTHOLOMEW        IN   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN

0503 PM     TSTM WND DMG     MOORESVILLE             39.62N 86.37W
06/04/2008                   MORGAN             IN   TRAINED SPOTTER

            TREES DOWN AND TRANSFORMERS STRUCK BY LIGHTNING. PEA SIZE
            HAIL ALSO REPORTED.

0505 PM     TSTM WND DMG     MARTINSVILLE            39.42N 86.42W
06/04/2008                   MORGAN             IN   AMATEUR RADIO

            EIGHT INCH DIAMETER TREE DOWN

0505 PM     TSTM WND GST     10 NE NASHVILLE         39.31N 86.10W
06/04/2008  M62.00 MPH       BROWN              IN   AMATEUR RADIO

            GUST NEAR SPEARSVILLE

0510 PM     FLASH FLOOD      BLOOMINGTON             39.17N 86.52W
06/04/2008                   MONROE             IN   PUBLIC

            STREETS FLOODED AT SHERIDAN AND HAWTHORNE. WATER IS KNEE
            DEEP IN ADJACENT YARDS. SMALL LIMBS WERE REPORTED DOWN.

0515 PM     FLASH FLOOD      8 SW SPENCER            39.21N 86.87W
06/04/2008                   OWEN               IN   CO-OP OBSERVER

            TRAFFIC DOWN TO ONE LANE ON STATE ROAD 67

0525 PM     TSTM WND DMG     NORTH VERNON            39.01N 85.63W
06/04/2008                   JENNINGS           IN   PUBLIC

            TREES DOWN AND STRUCTURAL DAMAGE TO A RESTAURANT

0538 PM     TSTM WND GST     COLUMBUS                39.21N 85.91W
06/04/2008  M52.00 MPH       BARTHOLOMEW        IN   AMATEUR RADIO

0640 PM     FLASH FLOOD      5 N NORTH VERNON        39.08N 85.63W
06/04/2008                   JENNINGS           IN   LAW ENFORCEMENT

            CONSIDERABLE FLOODING. A COUPLE OF WATER RESCUES WERE
            OCCURRING IN THE NORTH PART OF JENNINGS COUNTY.

&&

ABROOKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jennings

When
June 4, 8:07 PM EST to June 5, 3:30 AM EST
Where
Jennings County, Vernon to 0.58 mi S of Vernon
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$250,000
Reported by
Other Federal Agency
Coordinates
38.980, -85.600

Flooding occurred along the Muscatatuck River in Jennings County due to heavy rainfall.

Flood, Jackson

When
June 5, 3:00 PM EST to June 18, 9:00 PM EST
Where
Jackson County, 2.98 mi SSE of Medora to 4.84 mi ESE of Sparksville
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
38.793, -86.142

Flooding occurred along the Muscatatuck River in Jackson County due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116729, 116730.